We all know how important it is to stay alert and focused while driving. But for elderly drivers, taking medications can sometimes have the opposite effect. One of those side effects is dizziness, which can lead to accidents.
If your parent was recently involved in a car accident, it’s important to consider whether their medication may have played a role.
Polypharmacy in the elderly can lead to major problems
As most people age, they develop multiple chronic health issues, and physicians prescribe medications to treat them. Polypharmacy refers to the numerous medications prescribed to a patient to treat various conditions. Unfortunately, some of those medications may interact and cause adverse reactions.
Too many medications can lead to cognitive impairment and increase the possibility of confusion and dizziness
Imagine this: An elderly patient with congestive heart failure, hypertension, and chronic obstructive pulmonary disease (COPD) discusses their depression and anxiety with their primary physician. The physician prescribes a low-dose antipsychotic medication. The patient isn’t warned about the possible side effects of the combined medications. A couple of weeks later, the patient is involved in a motor vehicle accident resulting in injury to the other vehicle operator and multiple fractures to the physician’s patient.
Is the accident the patient’s fault, the physician who prescribed the medication without reviewing the other medications, or the pharmacist who filled the prescription without checking for contraindications?
When you’re not sure where fault lies, it may be wisest to get a legal opinion
If your elderly parent was in a car accident, and you suspect their medication was to blame, you may be wondering what to do next. Talk to someone about prescription drug liability in car accidents to determine responsibility and the possibility of professional negligence.